Energy Disaster

Somehow, it’s been a month since I last posted, when I wrote about my declining energy levels. It surprises me that so much time has passed, because each day, each hour, can feel so interminably long.

Right, I’m not better at all. In fact, I’m worse. What I called a crisis a month ago now feels like a disaster. I can’t do much of anything these days but lie around and watch my life slip through my fingertips. Sometimes I feel sad about that, or resentful. Sometimes I don’t really care.

For most of last week, I spent most of every day in bed. I dozed for an hour or an hour and a half, then I woke up, tingly and uncomfortable. I had a lot of negative thoughts, no interest in anything, and no ability to focus on anything. I mean, I didn’t even feel like watching something on Netflix to distract me. Instead, staring off into space, or flitting around a bit on my phone were my primary occupations when awake.

For a bit, I tried to write it off as jet-lag and the cold I picked up on our return trip from Scandinavia. My husband and I had gone for ten days to visit his family there in the first part of February. His family is great, but the trip was hard for me, because my exhaustion and depression made it really hard to engage with people the way I otherwise would have. And this time we had rented a vacation house and gathered with 15 people, many of them rambunctious, active, normal children. It didn’t make me less tired, that’s for sure.

So we got home on Monday night, and I’m not surprised to be exhausted, especially given the cold. But Tuesday, Wednesday, Thursday, Friday… I’m still snoozing the day away, still unable to even approach my home office, much less work on my now overdue contracts.

I haven’t attended my favorite yoga class since the second week in January. I’m not reading the book for book club. I’m not cleaning my house. I’m not making food–I’ve either left that entirely to my husband to do when he’s not working, or I graze on toast and cheese and oranges if there aren’t any leftovers. I need to pay bills. I need to start filing taxes. I need to conduct research for my clients. But none of that is happening.

Things I think would be good for me, like a walk, are too much effort. Maybe a massage? But then I’d have to arrange it, and I’m not even sure it would feel good, given how tingly and electric I feel.

I think about connecting with friends, but it’s too tiring to imagine talking to them. One exception: my friend Emily seems to really get it. I do text with her and even went to her house for half an hour this week. But it was exhausting.

Tabitha, my psych nurse, is on a well-deserved month-long vacation in Australia and New Zealand (maybe some of my southern hemisphere friends will unknowingly walk by her on the street–small world, hm?). I did consult with her before she left in late January, and at that time we boosted my Cymbalta which is supposed to be a substitute for the Effexor I’m hellishly weaning off of. But that wasn’t helpful, so I’m back to taking the same combination of meds I’ve been taking since December 24, when I first made the larger (18 mg) drop in my Effexor dose. Clearly, it’s not working for me.

But what should I do instead? My friend Emily and my husband have both floated the idea of adding some or all of the Effexor back in. I’ve resisted so far, partly because it feels like a defeat, but partly because I wasn’t well on the higher dose either. I was more stable than I am now, but I still didn’t feel good or sleep well. On the other hand, I wasn’t depressed then, and I am definitely depressed now. So maybe they are right.

I did break down and phone Amanda, Tabitha’s on-call substitute, late on Friday. She was friendly and concerned but said, “Wow, sounds complicated. Honestly, I’m better for approving prescription refills.” And I get it; she only had the info I told her on the phone and no access to my records. We talked through things and decided I would up my morning dose of Wellbutrin SR. It’s a medication that has provided me with some energy in the past without a lot of side effects. Amanda suggested I go from 100 to 200mg each morning.

After breakfast on Saturday, when I was sorting out my medications, I found I still had some 150mg tablets of Wellbutrin from last year. I thought, maybe it would be good to increase the dose more gradually, from 100 to 150mg, before jumping up to double the dose I’ve been taking, especially since I’ve become so sensitive to anything I change in my chemical cocktail. So that’s what I did.

I do have a little more energy, it’s true. For example, I got dressed in real clothes both yesterday and today. I scrambled some eggs yesterday, the first time I’ve cooked anything in weeks. But on the flip side, I’m having even more trouble sleeping. Last night I totaled about four hours, with interruptions. And if anything, I’m more electric than ever, which makes it unbearable to lie down for very long.

I really don’t know what to do about any of this, except endure it, except sit around, look out the window, and wonder if there are more things I’ll lose the ability to do in the coming week.

8 comments

  1. That sounds awful. I can see why Emily and your husband are suggesting a medication dose increase – it’s hard to stand by and see someone suffering, you feel like you have to “do something” – but I also get why that might feel like a defeat for you. I’ll be cheering for you, whatever you decide ❤

    Like

    • Thanks, DV. It’s genuinely helpful to feel like there are others around me, cheering me on. A lot of the time I feel so desperately alone with this.

      I’m going to give the increased Wellbutrin a few days and see how I do with that before reconsidering upping the Effexor. I have been up since 3:30 am today, but I did get some sleep before that, so I am crossing my fingers that after a few more days, this approach might actually help.

      Like

    • Getting dressed and cooking eggs IS a great start, isn’t it? It sounds like so little, but compared to previous days of staying in pajamas and eating tortilla chips straight out of the bag, it’s definitely forward movement. I am going to keep on the lookout today for other small victories. Thank you for the encouragement.

      Like

  2. Depression sucks. The lack of energy makes it harder to deal with the less then helpful criticizers (internal and external). Wouldn’t it be great if there was a clear answer to what would make you feel better? Or even if there was a road map that could let you know you will feel this way for X amount of days! Seems like the unknown (will I feel better? How long will this phase last?) is a huge part of what makes it so hard. It is hard to hold onto hope or know what to do. Will pushing through make it better or worse? Wish I had answers for you. Wish there was something that could make you feel better today. Or at least that continuing your treatment plan is worth it. I do hope things turn a corner for you and soon. I hope it doesn’t sound trite or dismissive of the very real hardships your going through, but I think you are amazing.

    Liked by 1 person

    • I can tell from your comment that you totally get it. Everything you say about wanting a road map, a timeline, guidance on whether it’s good to push through or to rest… those are all answers I long for too. I feel like any of those things would make it easier to bear.

      I do think I’m doing a bit better on the higher dose of Wellbutrin though it’s turned my daily schedule upside down. I have to try to let go of the long-term picture and just cope with this day-by-day.

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.